Table of Contents Author Guidelines Submit a Manuscript
Case Reports in Critical Care
Volume 2017, Article ID 6417012, 4 pages
https://doi.org/10.1155/2017/6417012
Case Report

A Case of MDMA-Associated Cerebral and Pulmonary Edema Requiring ECMO

1Department of Internal Medicine, Mount Sinai St. Luke’s-West Hospital, New York, NY, USA
2Division of Pulmonary, Critical Care & Sleep Medicine, Mount Sinai St. Luke’s-West Hospital, New York, NY, USA
3Division of Nephrology, Mount Sinai St. Luke’s-West Hospital, New York, NY, USA

Correspondence should be addressed to A. Thakkar; gro.ianistnuom@rakkaht.ahtsa

Received 21 August 2017; Accepted 5 November 2017; Published 15 November 2017

Academic Editor: Kenneth S. Waxman

Copyright © 2017 A. Thakkar et al. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

Abstract

A 20-year-old female presented with confusion, generalized tonic-clonic seizures, and severe hyponatremia after ingesting 3,4-methylenedioxymethamphetamine (MDMA). Brain computed tomography (CT) demonstrated cerebral edema. Her hospital course was rapidly complicated by respiratory failure and shock requiring intubation and vasopressors. Refractory acute respiratory distress syndrome (ARDS) was diagnosed which was unresponsive to conventional and salvage therapies, requiring initiation of extracorporeal membrane oxygenation (ECMO), leading to normalization of oxygenation parameters. Hyponatremia was corrected and the encephalopathy resolved. The patient was decannulated and extubated after three days. MDMA-induced hyponatremia is hypothesized to result from enhanced serotonergic activity and arginine vasopressin (AVP) release in the brain leading to hyperthermia-induced polydipsia and syndrome of inappropriate antidiuretic hormone (SIADH) secretion. A common but often unrecognized complication of severe hyponatremia is the Ayus-Arieff syndrome where cerebral edema causes neurogenic pulmonary edema via centrally mediated increases in catecholamine release and capillary injury. For our patient, ECMO was required for three days while the hyponatremia was corrected which led to rapid clearing of the cerebral edema and neurogenic pulmonary edema. This case illustrates that, in selecting patients with refractory ARDS from MDMA-associated cerebral and pulmonary edema, ECMO may be a temporizing and life-saving modality of treatment.